Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 167, NWS Bismarck, ND

August 12, 2015Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2015, 3:45 PM MDT for Grant County, Morton County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2015, 3:45 PM MDT (21:45 UTC)
Expired
Aug 12, 2015, 4:45 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:23 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 12, 2:23 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
323 PM CDT WED AUG 12 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 228 PM CDT WED AUG 12 2015

THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD WILL BE EXCESSIVE
HEAT AND THUNDERSTORM CHANCES.

CURRENT SURFACE ANALYSIS INDICATES A SURFACE TROUGH EXTENDING FROM
MANITOBA SOUTHWEST INTO NORTHWEST NORTH DAKOTA. MUCH DRIER AIR
WITH DEWPOINTS IN THE UPPER 40S OVER FAR NORTHWEST NORTH DAKOTA
AND NORTHEAST MONTANA. AHEAD OF THE TROUGH MOISTURE POOLING HAS
RESULTED IN A BAND OF LOWER 70 DEWPOINTS FROM SOUTH CENTRAL INTO
NORTHEAST NORTH DAKOTA. SURFACE TEMPERATURES ARE IN THE 90S OVER
MOST OF THE FORECAST AREA...WITH A LARGE AREA OF UPPER 90S ALONG
AND WEST OF THE HIGHWAY 83 CORRIDOR.

APPARENT TEMPERATURES HAVE CLIMBED INTO THE LOWER 100S ACROSS
THE SOUTH CENTRAL INTO THE JAMES RIVER VALLEY. WILL ADD A MENTION
OF HEAT INDEX VALUES ABOVE 100 DEGREES THIS AFTERNOON. IT LOOKS
LIKE MAYBE A 3 HOUR PERIOD OR SO...THUS NO HEAT ADVISORY WILL BE
ISSUED.

UPPER LEVEL RIDGE REMAINS SITUATED OVER THE MONDAK AREA WITH A
SHORTWAVE IMPULSE RIDING DOWN THE RIDGE THROUGH SOUTHERN MANITOBA.
WE REMAIN VERY UNSTABLE ACROSS CENTRAL NORTH DAKOTA WITH ML CAPES
OVER 3000 J/KG AND DECENT BULK LAYER SHEAR. HOWEVER WE REMAIN
CAPPED UNDER THE WARM THERMAL RIDGE. LATEST ITERATIONS OF THE
RAP/HRRR HAVE INDICATED CONVECTION OVER THE FAR SOUTH CENTRAL AND
JAMES RIVER VALLEY FROM AROUND 5 TO 7 PM...BUT KEEP THE STRONGEST
CONVECTION ASSOCIATED WITH THE MANITOBA SHORTWAVE EAST OF THE
FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING. WILL CERTAINLY
NEED TO MONITOR AS ANY THUNDERSTORM DEVELOPMENT COULD QUICKLY
BECOME STRONG TO SEVERE GIVEN THE VERY STRONG INSTABILITY. AS FAR
AS THE FORECAST...HAVE KEPT A SLIGHT CHANCE OVER THIS AREA THROUGH
MID EVENING.

TO THE WEST IT LOOKS LIKE THE RAP/HRRR ARE BRINGING IN CONVECTION
TOO EARLY AND ARE TOO WIDESPREAD WITH THIS CONVECTION. FORECAST
MODELS ARE FAIRLY CONSISTENT IN BRINGING AN AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS INTO WESTERN NORTH DAKOTA TONIGHT AND
TRACKING SOUTHEAST...EXITING THE FAR SOUTH CENTRAL BY LATE
THURSDAY MORNING. THIS WAVE TRACKS BEHIND THE AFOREMENTIONED
SURFACE TROUGH SO THE LACK OF DEEP MOISTURE...COMBINED WITH THE
LACK OF SURFACE HEATING DUE TO THE TIMING...THE THREAT OF STRONGER
STORMS IS EXPECTED TO BE MINIMAL. THE ADDED CLOUD COVER SHOULD
KEEP TEMPERATURES A BIT LOWER MOST AREAS...BUT WE ARE STILL
LOOKING AT LOW TO MID 90S MOST AREAS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 228 PM CDT WED AUG 12 2015

THE LARGE AND PERSISTENT H500 RIDGE OVER THE CENTRAL US IS
FORECAST TO BREAK DOWN BY THE WEEKEND BY AN UPPER LEVEL LOW
CURRENTLY ACROSS THE EASTERN PACIFIC. THE LOW WILL RIDE UP AND
EVENTUALLY BEAT DOWN THE RIDGE BRINGING AN END TO OUR VERY WARM
WEATHER BY SUNDAY.

FOR THURSDAY NIGHT AND FRIDAY CONDITIONS WILL CONTINUE TO BE VERY
WARM WITH LOWS THURSDAY NIGHT IN THE MID TO UPPER 60S...AND HIGHS
FRIDAY FROM THE LOWER 90S FRONT THE TURTLE MOUNTAINS THROUGH THE
JAMES VALLEY...TO THE UPPER 90S IN THE WEST. SURFACE MOISTURE WILL
BE LIMITED BY THE RECENT LACK OF RAIN AND CURING VEGETATION AND AS A
RESULT SURFACE DEWPOINTS WILL NOT BE HIGH ENOUGH TO CREATE CRITICAL
HEAT INDEX VALUES.

AHEAD OF THE FRONT ON FRIDAY...GUSTY SOUTHERLY WINDS OF AROUND 20
MPH ARE EXPECTED. MINIMUM RELATIVE HUMIDITY OF AROUND 20 PERCENT
EXPECTED IN NORTHWESTERN NORTH DAKOTA. HOWEVER...FIRE MANAGERS HAVE
SAID THAT GRASSES ARE NOT CURED ENOUGH IN THE NORTHWEST FOR FIRE
WEATHER CONCERNS AS OF YET.

SOME FIRE WEATHER CONCERNS MAY POP UP IN THE SOUTHWEST ON SATURDAY
WITH GUSTY WEST WINDS OF 15 TO 20 MPH AND RELATIVE HUMIDITY OF 20 TO
25 PERCENT BEHIND THE COLD FRONT ON SATURDAY. THOSE CONDITIONS WOULD
STILL BE JUST BELOW RED FLAG CRITERIA FOR THE SOUTHWEST...WHERE FIRE
MANAGERS SAY THE GRASSES ARE CURING QUICKLY.

A CHANCE OF THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE FRONT FRIDAY
NIGHT IN THE WEST...AND OVER WESTERN AND CENTRAL NORTH DAKOTA
SATURDAY INTO SATURDAY NIGHT ON EITHER SIDE OF THE FRONT AS IT
PASSES THROUGH THE STATE.

BY SUNDAY MUCH COOLER AIR WILL FLOW IN WITH HIGH TEMPERATURES IN THE
70S TO AROUND 80. COOLER AND MORE PLEASANT WEATHER WILL REMAIN IN
PLACE MONDAY TROUGH WEDNESDAY WITH HIGHS MAINLY IN THE MID TO UPPER
70S. SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST WITH
CYCLONIC FLOW AND SHORTWAVE ENERGY MOVING THROUGH SOUTHERN CANADA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM CDT WED AUG 12 2015

VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD AT ALL TAF
SITES. VARIABLE WIND THROUGH THE PERIOD GENERALLY 10 KNOTS OR
LESS. THE EXCEPTION WILL BE AT KJMS THIS AFTERNOON WHERE A SOUTH
TO SOUTHWEST WIND MAY GUST TO 25 KNOTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 228 PM CDT WED AUG 12 2015

VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD AT ALL TAF
SITES. VARIABLE WIND THROUGH THE PERIOD GENERALLY 10 KNOTS OR
LESS. THE EXCEPTION WILL BE AT KJMS THIS AFTERNOON WHERE A SOUTH
TO SOUTHWEST WIND MAY GUST TO 25 KNOTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...JV
AVIATION...TWH
Hazardous weather outlook, Aug 12, 2:39 PM MDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT WED AUG 12 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
339 PM CDT WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES AROUND 100 DEGREES CAN BE EXPECTED THROUGH LATE
THIS AFTERNOON OVER MOST OF WESTERN AND CENTRAL NORTH DAKOTA.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING. HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTHWEST AND SOUTH
CENTRAL ON THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT IN THE WEST...ACROSS
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY...AND IN THE CENTRAL ON
SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS THEN RETURNS MONDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH/JV

In the hours before

Special weather statement, Aug 12, 3:36 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM MDT WED AUG 12 2015

NDZ041-042-122200-
HETTINGER-GRANT-
336 PM MDT WED AUG 12 2015

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN GRANT AND
NORTHEASTERN HETTINGER COUNTIES...

AT 335 PM MDT...A LINE OF DEVELOPING THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HEART BUTTE DAM TO 17 MILES NORTHWEST OF NEW
LEIPZIG...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HEART BUTTE DAM.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4659 10225 4663 10218 4663 10210 4668 10209
      4661 10157 4639 10201
TIME...MOT...LOC 2135Z 277DEG 20KT 4663 10180 4659 10212

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:36 PM MDTSpecial Weather StatementBISGrant24 min
Aug 12, 4:45 PM MDTSevere Thunderstorm WarningBISGrant60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.